North Carolina, 2007

High Wind and Strong Wind in North Carolina, April 16, 2007

April 16, 2007 · NWS RAH · 31 events in 31 counties and zones

An unseasonably strong nor easter rapidly developed off the North Carolina coast late on Sunday, April 15, 2007. Strong gradient winds buffeted North Carolina with northwest winds gusting between 45 and 62 mph over the Piedmont to the coast.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$155,000
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An unseasonably strong nor easter rapidly developed off the North Carolina coast late on Sunday, April 15, 2007. Strong gradient winds buffeted North Carolina with northwest winds gusting between 45 and 62 mph over the Piedmont to the coast. The strong winds combined with wet soils from rainfall of 2 to 4 inches contributed to widespread tree damage. Progress energy estimated more than 180,000 power outages across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 16, 2:17 AM EST, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 16, 2:17 AM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
317 AM EDT MON APR 16 2007

.SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
ALTHOUGH PRECIP HAS COME TO AN END ACROSS NORTH CAROLINA...THE
EFFECTS OF THE INTENSIFYING NOREASTER WILL CONTINUE TO IMPACT THE
REGION...PRIMARILY WITH WIND CONCERNS. AS OF 3AM...THE CENTER OF
THE DEEPENING SFC LOW...CURRENTLY AT 973 MB...WAS LOCATED JUST OFF
THE NJ COAST. THIS PUTS OUR AREA IN A VERY TIGHT PRESSURE GRADIENT
ALONG WITH WINDS OF 40-50 KTS AS LOW AS 3 KFT. A SFC TROUGH
CURRENTLY DELINEATES THE STRONGER GUSTS (OVER 40 MPH AT TIMES IN
THE TRIAD) TO LESSER WINDS SOUTH AND EAST OF A ROXBORO...BURLINGTON...
TO LEXINGTON LINE. EXPECT THIS TROUGH AXIS TO PUSH EAST EARLY
THIS MORNING...HELPING TO INCREASE WINDS ACROSS THE REST OF THE
AREA.

WINDS WILL INCREASE IN EARNEST AFTER SUNRISE OVER THE ENTIRE CWA
WITH THE ONSET OF DEEP MIXING. FORECAST SOUNDINGS INDICATE MIXING
OCCURRING ABOVE 800 MB...WHERE WINDS WILL BE GREATER THAN 50 KTS.
IN ADDITION...WINDS OF 30 KTS CAN BE FOUND JUST 500 FT OFF THE
SURFACE AND 40 KTS A FEW THOUSAND FT ABOVE GROUND LEVEL. THE
PRESSURE GRADIENT WILL REMAIN TIGHT AS WELL SINCE THE SFC LOW IS
PROGGED TO REMAIN STATIONARY NEAR LONG ISLAND TODAY AS IT BEGINS
TO OCCLUDE. ALL OF THIS RESULTS IN A VERY WINDY DAY ACROSS CENTRAL
NC. SUSTAINED WINDS WILL LIKELY INCREASE TO BETWEEN 25-35 MPH WITH
GUSTS APPROACHING 50 MPH AT TIMES. THE WIND ADVISORY WILL CONTINUE
THROUGH 9 PM THIS EVENING. WITH THE SATURATED SOILS FROM YESTERDAYS
RAINS...THERE IS CONCERN THAT SOME SHALLOW ROOTED TREES FULL OF
SPRING LEAVES MAY SUCCUMB TO THE STRONG WINDS TODAY. TEMPS WILL BE
ON THE COOL SIDE WITH THICKNESSES WELL BELOW NORMAL. HOWEVER...
DOWNSLOPE FLOW SHOULD HELP HIGHS CLIMB INTO THE UPPER 50S TO LOWER
60S...WITH THE COOLEST READINGS IN THE NE AREAS WHICH MAY SEE SOME
CLOUDS DUE TO WRAP AROUND MOISTURE ASSOCIATED WITH THE NOREASTER.

WINDS WILL BE SLOW TO SUBSIDE THIS EVENING...BUT SHOULD DO SO BY
LATE EVENING AS DEEP LAYER MIXING DIMINISHES. STILL EXPECT BREEZY
CONDITIONS OVERNIGHT WITH LOWS IN THE UPPER 30S AND LOWER 40S.

THE OCCLUDED STORM SYSTEM OVER THE NORTHEAST WILL BEGIN TO MOVE
AWAY FROM THE COAST ON TUESDAY AS A CLOSED LOW OVER THE DESERT
SOUTHWEST OPENS UP AND EJECTS EASTWARD. THIS WILL HELP RELAX THE
PRESSURE GRADIENT AND THE WINDS IN THE MIXED LAYER. GUSTS OF 20 TO
25 MPH WILL STILL BE POSSIBLE. LOW LEVEL THICKNESSES CLIMB TO
WITHIN 20M OF NORMAL...THEREFORE HIGHS SHOULD CLIMB INTO THE MID
60S TO LOWER 70S IN THE SOUTH.

AFOREMENTIONED UPPER ENERGY EJECTING OUT OF THE SW STATES WILL BEGIN
TO SHEAR OUT ON WEDNESDAY OVER THE SOUTHEAST AS A SHORTWAVE IN THE
NORTHERN BRANCH DIVES SOUTH OUT OF THE GREAT LAKES. WHILE THERE
WILL BE SUFFICIENT MOISTURE TO INCREASE CLOUD COVER WEDNESDAY INTO
WEDNESDAY NIGHT...THERE IS NOT MUCH FORCING EVIDENT TO PRODUCE
PRECIP. IN FACT...ISENTROPIC CHARTS ACTUALLY SHOW SOME DOWNGLIDE.
WILL MAINTAIN THE CURRENT 20 POPS FOR NOW. INCREASED CLOUD COVER
WILL TEMPER HIGHS WED A FEW DEGREES COMPARED TO TUE.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
L/W TROUGH ALONG THE ATLANTIC SEABOARD WILL KEEP TEMPS ACROSS
CENTRAL NC BELOW NORMAL THROUGH THE END OF THE WORK WEEK WITH
MODERATION IN TEMPS EXPECTED BY THE WEEKEND AS THE TROUGH LIFTS NWD
AND RIDGING OCCURS TO OUR W-SW.

THE EXTENDED PERIOD APPEARS TO BE DRY. BOTH THE ECMWF AND THE LATEST
GFS DEPICT A WETTER AIRMASS OVER THE REGION THU/THU NIGHT THAN 24
HOURS AGO. HOWEVER...STILL CANNOT FIND ANY MECHANISM THAT WOULD
RESULT IN PRECIP AS ISENTROPIC FIELDS DEPICT DOWNGLIDE MOTION AND
MEAN FLOW STILL W-NW (USUALLY NOT CONDUCIVE TO PRECIP GENERATION).
DUE TO PRESENCE OF UPPER LEVEL SYSTEM ON THU AND ASSOCIATED COOL
POOL ALOFT...WILL CONTINUE WITH MOSTLY CLOUDY SKIES AND JUST A
SLIGHT CHANCE OF A SHOWER FOR MOST LOCALES THU.

&&

.AVIATION /06Z-06Z/...
ABNORMALLY DEEP CYCLONE IN VICINITY OF NYC EARLY THIS MORNING
WILL RESULT IN WINDY CONDITIONS ACROSS CENTRAL NC TODAY INTO THE
EVENING HOURS. EXPECT SUSTAINED WINDS 20-30 MPH WITH GUSTS
APPROACHING 50 MPH. CLOUD BASES WILL REMAIN ABOVE MVFR LEVELS
TODAY WITH BASES VARYING BETWEEN 4500-6000 FT. EXPECT CLOUDS TO
DISSIPATE BY LATE AFTERNOON OR EARLY EVENING MOST PLACES.
EXCEPTION WILL BE THE NORTHERN COASTAL PLAIN INCLUDING KRWI WHERE
THE STRONG CYCLONIC FLOW MAY RESULT IN WRAP AROUND CLOUDINESS BUT
REMAIN ABOVE MVFR LEVELS.

&&

.FIRE WEATHER...
FUELS ACROSS CENTRAL NC SHOULD BE DAMP TODAY CONSIDERING THE
WIDESPREAD SOAKING RAIN EXPERIENCED DURING THE PAST 36 HOURS.
NEVERTHELESS...WINDS WILL BE A CONCERN TODAY WITH SUSTAINED WINDS
OF 25-35 MPH AND GUSTS APPROACHING 50 MPH. RH VALUES WILL ALSO
DROP BELOW 30 PERCENT. MIXING LEVELS WILL REACH ABOVE 6000 FEET
WITH WINDS IN EXCESS OF 50 KTS AT THE TOP OF THE MIXED LAYER.
FORTUNATELY THE DAMP FUELS SHOULD LIMIT THE FIRE WEATHER
CONCERNS...BUT EVERYBODY SHOULD REMAIN COGNIZANT OF THE WINDS
TODAY. WINDS WILL NOTABLY DECREASE BY TUESDAY BUT RH VALUES WILL
AGAIN DROP TO BELOW 30 PERCENT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SHORT TERM...JFB
LONG TERM...WSS
AVIATION...WSS
FIRE WEATHER...JFB
Hazardous weather outlook, Apr 16, 3:27 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
427 AM EDT MON APR 16 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-171000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
427 AM EDT MON APR 16 2007

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

AN INTENSIFYING STORM SYSTEM OFF THE MID ATLANTIC COAST WILL RESULT
IN STRONG WINDS ACROSS CENTRAL NORTH CAROLINA TODAY. SUSTAINED
WINDS WILL INCREASE FROM 25 TO 35 MPH TODAY WITH GUSTS AS HIGH AS
50 MPH. THESE STRONG WINDS WILL CONTINUE THROUGH THIS EVENING
BEFORE DIMINISHING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JFB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Stanly

When
April 16, 8:00 AM EST
Where
Stanly forecast zone
Measured
44 kt (51 mph) estimated gust
Crop damage
$5,000
Reported by
Newspaper
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Montgomery

When
April 16, 8:30 AM EST
Where
Montgomery forecast zone
Measured
47 kt (54 mph) estimated gust
Crop damage
$5,000
Reported by
Newspaper
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Anson

When
April 16, 8:41 AM EST
Where
Anson forecast zone
Measured
43 kt (49 mph) estimated gust
Crop damage
$5,000
Reported by
Newspaper
Coordinates
34.974, -80.103 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Chatham

When
April 16, 8:41 AM EST
Where
Chatham forecast zone
Measured
45 kt (52 mph) estimated gust
Crop damage
$5,000
Reported by
Newspaper
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Durham

When
April 16, 8:54 AM EST
Where
Durham forecast zone
Measured
42 kt (48 mph) measured gust
Crop damage
$5,000
Reported by
ASOS
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Wake

When
April 16, 8:54 AM EST
Where
Wake forecast zone
Measured
42 kt (48 mph) measured gust
Crop damage
$5,000
Reported by
ASOS
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Davidson

When
April 16, 9:00 AM EST
Where
Davidson forecast zone
Measured
47 kt (54 mph) measured gust
Crop damage
$5,000
Reported by
Park/Forest Service
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Person

When
April 16, 9:04 AM EST
Where
Person forecast zone
Measured
37 kt (43 mph) measured gust
Crop damage
$5,000
Reported by
AWOS
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Moore

When
April 16, 9:15 AM EST
Where
Moore forecast zone
Measured
37 kt (43 mph) measured gust
Crop damage
$5,000
Reported by
AWOS
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Randolph

When
April 16, 9:19 AM EST
Where
Randolph forecast zone
Measured
42 kt (48 mph) measured gust
Crop damage
$5,000
Reported by
AWOS
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Orange

When
April 16, 9:30 AM EST
Where
Orange forecast zone
Measured
46 kt (53 mph) measured gust
Crop damage
$5,000
Reported by
AWOS
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Richmond

When
April 16, 9:30 AM EST
Where
Richmond forecast zone
Measured
36 kt (41 mph) estimated gust
Crop damage
$5,000
Reported by
Newspaper
Coordinates
35.006, -79.748 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

High Wind, Guilford

When
April 16, 10:00 AM EST
Where
Guilford forecast zone
Measured
54 kt (62 mph) measured gust
Crop damage
$5,000
Reported by
ASOS
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Numerous trees and power lines down.

Strong Wind, Franklin

When
April 16, 10:13 AM EST
Where
Franklin forecast zone
Measured
43 kt (49 mph) measured gust
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Vance

When
April 16, 10:15 AM EST
Where
Vance forecast zone
Measured
42 kt (48 mph) estimated gust
Crop damage
$5,000
Reported by
Newspaper
Coordinates
36.365, -78.408 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Edgecombe

When
April 16, 10:30 AM EST
Where
Edgecombe forecast zone
Measured
45 kt (52 mph) estimated gust
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Granville

When
April 16, 10:30 AM EST
Where
Granville forecast zone
Measured
44 kt (51 mph) estimated gust
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
36.304, -78.653 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Johnston

When
April 16, 10:30 AM EST
Where
Johnston forecast zone
Measured
42 kt (48 mph) estimated gust
Crop damage
$5,000
Reported by
Newspaper
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Cumberland

When
April 16, 10:32 AM EST
Where
Cumberland forecast zone
Measured
44 kt (51 mph) measured gust
Crop damage
$5,000
Reported by
AWOS
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Wilson

When
April 16, 10:37 AM EST
Where
Wilson forecast zone
Measured
41 kt (47 mph) estimated gust
Crop damage
$5,000
Reported by
Newspaper
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Alamance

When
April 16, 10:52 AM EST
Where
Alamance forecast zone
Measured
47 kt (54 mph) measured gust
Crop damage
$5,000
Reported by
ASOS
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Forsyth

When
April 16, 10:56 AM EST
Where
Forsyth forecast zone
Measured
49 kt (56 mph) measured gust
Crop damage
$5,000
Reported by
ASOS
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Nash

When
April 16, 11:00 AM EST
Where
Nash forecast zone
Measured
45 kt (52 mph) measured gust
Crop damage
$5,000
Reported by
AWOS
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Wayne

When
April 16, 11:37 AM EST
Where
Wayne forecast zone
Measured
43 kt (49 mph) measured gust
Crop damage
$5,000
Reported by
ASOS
Coordinates
35.364, -78.004 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Lee

When
April 16, 11:43 AM EST
Where
Lee forecast zone
Measured
44 kt (51 mph) measured gust
Crop damage
$5,000
Reported by
AWOS
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Sampson

When
April 16, 12:25 PM EST
Where
Sampson forecast zone
Measured
31 kt (36 mph) measured gust
Crop damage
$5,000
Reported by
AWOS
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Harnett

When
April 16, 12:30 PM EST
Where
Harnett forecast zone
Measured
41 kt (47 mph) estimated gust
Crop damage
$5,000
Reported by
Newspaper
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Hoke

When
April 16, 12:30 PM EST
Where
Hoke forecast zone
Measured
39 kt (45 mph) estimated gust
Crop damage
$5,000
Reported by
Newspaper
Coordinates
35.017, -79.237 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Scotland

When
April 16, 12:32 PM EST
Where
Scotland forecast zone
Measured
39 kt (45 mph) measured gust
Crop damage
$5,000
Reported by
ASOS
Coordinates
34.841, -79.480 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Warren

When
April 16, 1:15 PM EST
Where
Warren forecast zone
Measured
41 kt (47 mph) estimated gust
Crop damage
$5,000
Reported by
Newspaper
Coordinates
36.397, -78.107 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

Strong Wind, Halifax

When
April 16, 2:30 PM EST
Where
Halifax forecast zone
Measured
41 kt (47 mph) measured gust
Crop damage
$5,000
Reported by
ASOS
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

Numerous trees and power lines down county wide.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23293, 23282, 23265, 23267, 23270, 23295, 23269, 23288, 23285, 23289, 23287, 23290, 23299, 23273, 23294, 23271, 23274, 23280, 23268, 23298, 23266, 23272, 23286, 23297, 23281, 23291, 23276, 23279, 23292, 23296, 23275.